Lightning, Ozaukee
- When
- August 12, 2:00 PM CST
- Where
- Ozaukee County, 3 mi E of Grafton
- Property damage
- $15,000
- Reported by
- NEWSPAPER
- Coordinates
- 43.403, -87.891 (the zone’s center; the record gives no point)
), resulting in flash flooding damage. Area rivers and streams quickly rose about 1 foot above bankfull and many low-lying roads had fast-moving currents of water up to 4 feet deep flowing across them.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MKX wrote it up.
A series of thunderstorms with heavy rains repeatedly trained through a corridor from northwest of East Troy (Walworth Co.) to Waukesha (Waukesha Co.) to the Wauwatosa area (Milwaukee Co.), resulting in flash flooding damage. Area rivers and streams quickly rose about 1 foot above bankfull and many low-lying roads had fast-moving currents of water up to 4 feet deep flowing across them. Mud-slides and gravel shoulder washouts were noted, as well as several stalled vehicles. An Amateur Radio operator in the Waukesha city area measured a total of 7.8 inches of rain in about 4 hours. Other hams and volunteer spotters reported 5 to 7 inches back southwest into Walworth County. In Wauwatosa, a golf course along the Menomonee flooded over when that river exceeded its bank. Spotters noted that visibilities were reduced to below 1/4 mile in the heavy downpours. The combination of numerous lightning strikes and gusty winds of 35 to 39 kts (40 to 45 mph) across southeast Wisconsin left about 30,000 customers without electrical power; in some cases until the afternoon of the next day. The gusty winds broke small tree branches which then struck power lines. An Elm Grove (Waukesha Co.) home was struck by lightning which started a fire that gutted the 2nd floor. A lightning strike on the south side of Janesville knocked a substation out for almost 2 hours. Lightning struck a home east of Grafton (Ozaukee Co.) near Lake Michigan. An attic fire resulted in a small fire, and the home's electrical circuits were damaged. Outside the flash flood areas, rainfall amounts were generally in the 1 to 3 inch range, which signaled the end of the light to moderate drought that affected south-central and southeast Wisconsin since the end of June, 2002. Milwaukee Mitchell Field received 2.32 inches of rain for August 12th, a new daily record, breaking the old record of 1.30 inches set back in 1879.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Aug 12, 2:00 PM CST, 0 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 300 PM CDT MON AUG 12 2002 FCST FOCUS ON PCPN POTENTIAL/AMOUNT/PERSISTENCE ALONG SLOWING CDFNT PUSHING INTO STATE. CDFNT ACTUALLY HAS WEAKENED AND BECOME VERY DIFFUSE AND WHAT/S LEFT HAS PUSHED INTO THE WESTERN CWA. IT HAS LOST MUCH OF IT/S SUPPORT ALOFT AS THE MAIN H5 TROF IS STILL WAY BACK IN THE NRN PLAINS AND WHAT ENERGY IT INITIALLY HAD HAS SWUNG UP INTO CANADA. HOWEVER...A VIGOROUS UPR LVL JET IS PUNCHING IN ACROSS NEB AND HELPING TO LIGHT UP STORMS IN NE NEB/NW IA IN THE LF EXIT REGION. THIS JET WILL BEGIN TO ROUND THE BASE OF THE TROF THIS EVENING. SUNSHINE THIS AFTN IS HELPING TO BRING CAPES BACK UP INTO THE 2500 J/KG RANGE. DWPTS UP HIGHER THAN YESTERDAY WITH MOISTURE CONVERGENCE INCREASING WITHIN REMNANTS OF OLD SFC TROF/CDFNT. MODELS SUGGEST A WEAK VORT MOVING THROUGH THE SW FLOW ACRS THE CWA AS WELL. WOULD EXPECT SCATTERED STORMS TO DEVELOP QUICKLY BY LATE AFTN ACROSS THE CWA. THIS WOULD BE ROUND ONE. THE NEXT ROUND SHOULD COME AS THE WASHED OUT FRONT REDEFINES ITSELF OVR WESTERN WISCONSIN TONIGHT IN RESPONSE TO DEEPER UVV DEVELOPING UNDER THE JET ROUNDING THE UPR LVL TROF. THE FRONT WILL BE A SLOW MOVER...EXITING THE SE BY TUE EVENING. MAY SEE MORE STORMS LIGHT UP ALONG FRONT TUE AFTN IN THE FAR EAST. SLOW MOVING FRONT...VIGOROUS JET ALOFT AND PLENTY OF MOISTURE IS RAISING HOPES THAT WE CAN GET A FAIRLY EXTENDED PERIOD OF BADLY NEEDED RAIN. ETA GENERATES NEARLY 2 INCHES OF RAIN FOR BOTH MKE AND MSN BETWEEN ABOUT 03Z TUE TO 03Z WED... SKIES SHOULD CLEAR OUT FOR WED...LASTING THROUGH FRI WITH TEMPS RECOVERING BACK INTO THE MID 80S BY FRIDAY. .MKX...NONE. DAVIS
WIZ046-047-051-052-056>060-062>072-122016- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 1212 PM CDT MON AUG 12 2002 ...HAZARDOUS WEATHER OUTLOOK FOR EMERGENCY PLANNERS... ...FOR SOUTH CENTRAL AND SOUTHEAST WISCONSIN... DAY 1 HAZARD...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT. DAY 1 PROBABLE EFFECT...DAMAGING THUNDERSTORMS WINDS AND LARGE HAIL ARE LIKELY WITH SEVERE THUNDERSTORMS. LOCALLY HEAVY RAIN IS POSSIBLE. DISCUSSION...THUNDERSTORMS WILL DEVELOP LATER THIS AFTERNOON AND BECOME MORE NUMEROUS TOWARD EVENING ACROSS SOUTHERN WISCONSIN AS A COLD FRONT APPROACHES FROM THE WEST. ADDITIONALLY...A WEAK DISTURBANCE IN THE MID LEVELS OF THE ATMOSPHERE WILL PROVIDE MORE SUPPORT FOR THUNDERSTORMS THIS EVENING. A MOIST AND UNSTABLE AIRMASS IS ALREADY IN PLACE OVER THE REGION. OUTLOOK FOR DAY 2 TUESDAY...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER FAR SOUTHEAST WISCONSIN. THE FRONT WILL STALL AS IT ENTERS SOUTHERN WISCONSIN...REMAINING A FOCUS FOR MORE STORMS TUESDAY AFTERNOON. SPOTTER ACTIVATION...STORM SPOTTER GROUPS WILL LIKELY BE NEEDED LATER THIS AFTERNOON AND EVENING. ADDITIONAL INFORMATION...STAY TUNED TO NOAA WEATHER RADIO...AND OTHER LOCAL MEDIA FOR FURTHER UPDATES. DETAILS AND DISCUSSIONS ARE CONTAINED IN OTHER NATIONAL WEATHER SERVICE FORECASTS AND STATEMENTS.
The Milwaukee radar (KMKX), 72 km away, was scanning. The volume nearest the first event began at 20:00 UTC.
3 lightning, 3 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2002Every state in 2002This day in weather historyWarnings in Wisconsin, August 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5314821, 5314819, 5314820, 5314816, 5314818, 5314817.